Posted by: Gesiggie | 2010-09-01

Is it LPR?

Hi Doc,

I need help please. I am female, 35 years old. Not overweight, do not smoke.

I have a long history and if I want you to help me I need to give you all the info I can: I had OHS to fix mitralvalve in Mar 2008 and after almost 2 years of constant chest pain/sternum pains the Surgeon misdiagnosed me with Sternal dehisince and removed all the wires. He had a General Surgeon do a Gastroscopy and I was diagnosed with Barrets, due to LES dysfunction.

Then in Feb 2010 I was diagnosed and treated for Glandular Fever and ever since then I have this permanent sore throat and a terrible taste and I had another scope done and that Surgeon told me that she does not see anything wrong and that I must be Bulimic! which is not true. So I went to see prof. Hein vd Walt and he also did scope and ordered Manomatry (normal) and 24hr PH test - normal, but he said that I have a HYPOTENSIVE lower spincter and referred me to ENT.

ENT did Larynxscope and said that I have all the symptoms of LPR and gave me meds: Ultak 300mg at night and 2x a day Lansoloc 30mg. It is now 2 months later and he took the Ultak away and replaced the Lansoloc with 15mg Lansoloc.

I really struggle with a hoars voice (I am a Travel Agent and talk a lot during the day) and a very bad appite and have lost about 10kg''s this year due to my bad appitite.

Other meds that I am taking: 5mg Cipralex at night, Stillnox and Trepeline and Lipitor.

Would really appreciate your opinion and insight.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImagezENT Expert

Dear Gesiggie

It is very difficult to make a diagnosis without an examination, but the following comes to mind:

LPR is controversial as some academics feel that it can not exist in the absence of GERD, but as the diagnosis of a hypotensive lower sphincter was made, one can assume that some form of reflux may exist.
LPR can be assumed if certain changes are noted in the larynx, such as redness in the posterior part of the larynx, changes in the laryngeal wave during phonation (causing the symptom of hoarseness ) and alteration of the actual vocal fold.
Your symptom of hoarseness may be due to the fact that your job requires long hours of talking, and that you are therefore not having enough periods of voice rest, and some of your medication (trepiline) is known to cause dryness of the mucous membranes, creating a dry mouth.
The glandular fever will cause a sore throat, and even after the initial infection, one may even have relapses. If your doctor suspects this, one can repeat the bloodtests to check for another relaps.


The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.